Texas, 2014

Tornado and Damaging Wind in Texas, July 2, 2014

July 2, 2014 · NWS SJT · 2 events in 2 counties and zones

An outflow boundary moved into the Big Country from the north, resulting in scattered thunderstorms. These storms resulted in a brief landspout type tornado near Lake Stamford, and a microburst from a thunderstorm near Eldorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An outflow boundary moved into the Big Country from the north, resulting in scattered thunderstorms. These storms resulted in a brief landspout type tornado near Lake Stamford, and a microburst from a thunderstorm near Eldorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT Wed Jul 2 2014

.SHORT TERM...
(Tonight and Thursday)

Scattered thunderstorms continue across portions of the Big Country
this afternoon. They initially developed along several outflow
boundaries, but appears to have consolidated into a scattered line
roughly along I-20 from Sweetwater to Abilene. With this
consolidation, they should be able to push another outflow boundary
farther south into the Concho Valley and Big Country this evening
and have boosted rain chances farther south with this in mind.

Upper level high builds in a little farther east on Thursday, but
unstable air mass remains. Latest TTU WRF suggests storm
redevelopment along several boundaries tomorrow afternoon, and this
seems reasonable considering what we are looking at this afternoon.
Will add rain chances farther south and west for Thursday afternoon.

.LONG TERM...
(Thursday Night through Wednesday)

There is a slight chance of an upper disturbance embedded in the
northwest flow aloft Thursday night bringing showers and
thunderstorms to our eastern Big Country and eastern Heartland.
Otherwise, the forecast will remain dry through the middle of the
coming week as an upper ridge builds over the forecast area.
Temperatures will remain close seasonal norms with afternoon highs
generally in the mid 90s and morning lows around 70.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  92  71  93  72 /  40  30  20  10   5
San Angelo 	 72  95  69  95  70 /  30  20   5   5   5
Junction 	 70  95  67  95  69 /  10  10  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 2:07 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT WED JUL 2 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
307 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY NORTH OF A
SAN ANGELO TO COLEMAN LINE. THE MAIN HAZARD WILL BE DANGEROUS
CLOUD TO GROUND LIGHTNING. HOWEVER...GUSTY WINDS AND BRIEF HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP ON THURSDAY...MAINLY
EAST OF A SWEETWATER TO SAN ANGELO TO JUNCTION LINE. THE MAIN HAZARD WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 2:01 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT WED JUL 2 2014

TXZ054-127-128-022115-
NOLAN-TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...SWEETWATER...ABILENE...CLYDE...BAIRD...
CROSS PLAINS
301 PM CDT WED JUL 2 2014

...STRONG THUNDERSTORMS ALONG INTERSTATE 20...

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG A
LINE FROM MORAN...TO ABILENE...TO SWEETWATER. EXPECT WINDS IN
EXCESS OF 30 MPH...NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...
AND HEAVY RAINFALL UP TO ONE HALF INCH. THE STORMS WILL REMAIN
NEARLY STATIONARY.
Special weather statement, Jul 2, 2:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 PM CDT WED JUL 2 2014

TXZ049-054-113-127-022115-
FISHER TX-JONES TX-NOLAN TX-TAYLOR TX-
341 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR
FISHER...JONES...NOLAN AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND SMALL HAIL

AT 335 PM CDT...SCATTERED STRONG THUNDERSTORMS EXTENDED ALONG
INTERSTATE 20 FROM SWEETWATER TO MERKEL TO ABILENE...MOVING NORTH AT
5 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME LEAVES STRIPPED OFF TREES...
  HAZARDOUS DRIVING CONDITIONS...

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 285.

LAT...LON 3264 9962 3226 9964 3226 10065 3252 10066
TIME...MOT...LOC 2040Z 202DEG 3KT 3246 9976

The radar

The Dyess AFB radar (KDYX), 71 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Haskell

When
July 2, 4:00 PM CST to 4:02 PM CST
Where
Haskell County, 1.56 mi NNE of Lake Stamford to 1.53 mi NNE of Lake Stamford
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
33.102, -99.613

The Haskell Volunteer Fire Department reported a landspout tornado near the intersection of FM 2082 and Hillard Road just northwest of Lake Stamford. The tornado affected rural areas and no damage was reported.

Thunderstorm Wind, Schleicher

When
July 2, 5:30 PM CST to 5:33 PM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.860, -100.600

Law enforcement reported one power pole, several large branches, and some playground equipment damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536891, 536892.